FDA Drug Safety Communication for Loperamide

PUBLISHED: Jan 30, 2018
Relevant to: Ambulatory Care, Critical Access Hospitals, Hospitals, Long Term Care, Medical Office, Pharmacy

To foster safe use of the over-the counter (OTC) anti-diarrhea drug loperamide, rthe FDA is working with manufacturers to use blister packs or other single dose packaging and to limit the number of doses in a package. The FDA continues to receive reports of serious heart problems and deaths with much higher than the recommended doses of loperamide, primarily among people who are intentionally misusing or abusing the product, despite the addition of a warning to the medicine label and a previous communication. Loperamide is a safe drug when used as directed.

Loperamide is US Food and Drug Administration (FDA)-approved to help control symptoms of diarrhea, including Travelers’ Diarrhea. The maximum approved daily dose for adults is 8 mg per day for over-the-counter (OTC) use and 16 mg per day for prescription use. It is sold under the OTC brand name Imodium A-D, as store brands, and as generics.

Loperamide acts on opioid receptors in the gut to slow the movement in the intestines and decrease the number of bowel movements. It is safe at approved doses, but when much higher than recommended doses are taken, it can lead to serious problems, including severe heart rhythm problems and death.

FDA previously issued a Drug Safety Communication about this safety concern in 2016, and added warnings about serious heart problems to the drug label of prescription loperamide and to the Drug Facts label of OTC loperamide products

FDA is continuing to evaluate this safety issue and will update the public when more information is available.

Health care professionals should be aware that using much higher than recommended doses of loperamide, either intentionally or unintentionally, can result in serious cardiac adverse events, including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest. In cases of abuse, individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects. Some individuals are taking high doses of loperamide to treat symptoms of opioid withdrawal. If loperamide toxicity is suspected, promptly discontinue the drug and start necessary therapy. For some cases of abnormal heart rhythms in which drug treatment is ineffective, electrical pacing or cardioversion may be required. Also counsel patients to take loperamide only as prescribed or according to the OTC Drug Facts label and advise patients that drug interactions with commonly used medicines may increase the risk of serious cardiac events.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

Want to read the full alert and receive alert emails?

Browse Additional Alerts